ABHR Gel in the Treatment of Nausea and Vomiting in the Hospice Patient
Author(s): Moon Richard B
Issue: Mar/Apr 2006 - Hospice/Palliative Care
View All Articles in Issue
Abstract: Hospice patients at the end stages of life often suffer nausea and vomiting, distressing symptoms that are either side effects of medications or direct effects of the underlying disease state. Such symptoms can greatly diminish the hospice patient’s quality of life. Effective pharmacotherapy is available, but in many cases traditional dosage forms are incompatible with the patient’s physical condition, cause discomfort, or are difficult for family members to administer. In such cases, a compounded preparation containing lorazepam, diphenhydramine, haloperidol, and metoclopramide—commonly referred to as ABHR gel—has proven highly effective. A number of case reports are presented to illustrate the effectiveness of ABHR gel in relieving the symptoms of nausea and vomiting in hospice patients. Also discussed are the causes of vomiting and the mechanisms of each of the medications contained in the ABHR gel.
Related Keywords: Richard B. Moon, PharmD, RPh, FIACP, hospice, palliative care, palliation, symptoms, nausea, vomiting, antiemetics, ABHR gel, lorazepam, diphenhydramine, haloperidol, metoclopramide, transdermal administration, topical preparation, combination therapy
Related Categories: GASTROENTEROLOGY, HOSPICE/PALLIATIVE CARE, MENTAL HEALTH, CASE REPORTS, DOSAGE FORMS/DRUG CARRIERS